The Annals of Statistics

Geometric isomorphism and minimum aberration for factorial designs with quantitative factors

Shao-Wei Cheng and Kenny Q. Ye

Full-text: Open access

Abstract

Factorial designs have broad applications in agricultural, engineering and scientific studies. In constructing and studying properties of factorial designs, traditional design theory treats all factors as nominal. However, this is not appropriate for experiments that involve quantitative factors. For designs with quantitative factors, level permutation of one or more factors in a design matrix could result in different geometric structures, and, thus, different design properties. In this paper indicator functions are introduced to represent factorial designs. A polynomial form of indicator functions is used to characterize the geometric structure of those designs. Geometric isomorphism is defined for classifying designs with quantitative factors. Based on indicator functions, a new aberration criteria is proposed and some minimum aberration designs are presented.

Article information

Source
Ann. Statist., Volume 32, Number 5 (2004), 2168-2185.

Dates
First available in Project Euclid: 27 October 2004

Permanent link to this document
https://projecteuclid.org/euclid.aos/1098883786

Digital Object Identifier
doi:10.1214/009053604000000599

Mathematical Reviews number (MathSciNet)
MR2102507

Zentralblatt MATH identifier
1056.62088

Subjects
Primary: 62K15: Factorial designs 62K20: Response surface designs

Keywords
Indicator function polynomial models generalized wordlength pattern.

Citation

Cheng, Shao-Wei; Ye, Kenny Q. Geometric isomorphism and minimum aberration for factorial designs with quantitative factors. Ann. Statist. 32 (2004), no. 5, 2168--2185. doi:10.1214/009053604000000599. https://projecteuclid.org/euclid.aos/1098883786


Export citation

References

  • Cheng, S.-W. and Wu, C.-F. J. (2001). Factor screening and response surface exploration (with discussion). Statist. Sinica 11 553--604.
  • Draper, N. R. and Smith, H. (1998). Applied Regression Analysis, 3rd ed. Wiley, New York.
  • Fries, A. and Hunter, W. G. (1980). Minimum aberration $2^k-p$ designs. Technometrics 22 601--608.
  • Fontana, R., Pistone, G. and Rogantin, M. P. (2000). Classification of two-level factorial fractions. J. Statist. Plann. Inference 87 149--172.
  • Kennedy, W. J., Jr. and Gentle, J. E. (1980). Statistical Computing. Dekker, New York.
  • Pistone, G., Riccomagno, E. and Wynn, H. P. (2000). Algebraic Statistics: Computational Commutative Algebra in Statistics. Chapman and Hall, Boca Raton.
  • Pistone, G. and Wynn, H. P. (1996). Generalized confounding with Gröbner bases. Biometrika 83 653--666.
  • Tang, B. and Deng, L.-Y. (1999). Minimum $G_2$-aberration for nonregular fractional factorial designs. Ann. Statist. 27 1914--1926.
  • Wang, J. C. and Wu, C.-F. J. (1995). A hidden projection property of Plackett--Burman and related designs. Statist. Sinica 5 235--250.
  • Wu, C.-F. J. and Hamada, M. (2000). Experiments: Planning, Analysis and Parameter Design Optimization. Wiley, New York.
  • Xu, H. and Wu, C.-F. J. (2001). Generalized minimum aberration for asymmetrical fractional factorial designs. Ann. Statist. 29 1066--1077.
  • Ye, K. Q. (1999). Geometric aliasing, generalized defining relations, and Groebner basis: A new look at multi-level factorial designs. Unpublished manuscript.
  • Ye, K. Q. (2003). Indicator function and its application in two-level factorial designs. Ann. Statist. 31 984--994.